Tapering off gabapentin

Posted by judyl998 @judyl998, Aug 20 8:26pm

I am currently taking 300 mgs of gabapentin once daily, in the evenings, for terrible pain in my mouth caused by a blocked salivary gland. It as the only drug that worked to control the pain. I have been taking it for 3 weeks and want to discontinue/taper it because of side effects, mainly fatigue, depression and shortness of breath. What is the best way to taper this drug? I only have 300 mg capsules. I’m wondering if I can skip a day, then after a week skip two days and so on until I’m taking none? Thanks for any experiences you can share.

Interested in more discussions like this? Go to the Brain & Nervous System group.

@judy1998
Hi Judy
I had no problems getting off gabapentin even though I took 3600 mg. It was given to me primarily for seizures however it had no effect on seizures or neuropathy. I was able to quite fast possibly because they gave me another type of GABA seizure medication. Another member here that was tapering with infinitesimally small cuts but was still having withdrawals.
if I were in your situation I would probably switch to the liquid since I believe the smallest tablet is 600 mgs. No since in paying for a more expensive drug and have to throw half of it away.
My own personal believe is that it is better to maintain a normal as possible blood serum level in your blood of the drug and not skip days since the half-life is short which would possibly increase potential withdrawals.
If my memory is functioning today I believe long-term in the medical world is considered between 3 to 6 months plus.
although I’m not suggesting you try this if it were me in your situation and since I can get off drugs quite quickly, I would stop one 100 mg Capsule every four weeks and if I had no withdrawals at all I might try reducing every three weeks the next time.
Have you asked your doctor about tapering?
I asked my doctor about tapering off Fentanyl but didn't take her advice. I told her how I wanted to taper and asked for a different prescription and she agreed.
Take care,
Jake

REPLY

Please talk with your dr ABD pharmacist has the best answer
Horrible withdrawals if done too fast
Drug you can be on max of 5 months not good !

REPLY
Please sign in or register to post a reply.
  Request Appointment